Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, July 2, 2022

July 2, 2022 · NWS CTP · 16 events in 3 counties and zones

As an upper trough moved eastward into New England on July 2, 2022, the eastern half of Pennsylvania remained in the right entrance region of the trough, promoting weak ascent in the atmosphere. A cold front slowly moved southeastward across Pennsylvania, with a prefrontal trough over the lower Susquehanna Valley acting as a primary trigger for afternoon convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

As an upper trough moved eastward into New England on July 2, 2022, the eastern half of Pennsylvania remained in the right entrance region of the trough, promoting weak ascent in the atmosphere. A cold front slowly moved southeastward across Pennsylvania, with a prefrontal trough over the lower Susquehanna Valley acting as a primary trigger for afternoon convection. Several discrete and multicell thunderstorms developed within a narrow corridor around the prefrontal trough, in an environment with 2000 J/kg CAPE and up to 1200 J/kg of DCAPE. Deep layer 0-6 km shear of up to 35 kts combined with the instability to promote briefly rotating updrafts with transient supercell characteristics for at least one thunderstorm, which produced ping pong ball size hail. There were also several reports of damaging straight line winds associated with downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 1:08 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 1:08 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
208 PM EDT Sat Jul 2 2022

.SYNOPSIS...
A cold front pushing southeast from northwest PA will trigger
scattered thunderstorms this afternoon/evening from the south
central Alleghenies into the Lower Susquehanna Valley (LSV).
Clearing skies, dry weather and lower humidity will overspread
the area from northwest to southeast behind the front this
afternoon through tonight. The rest of the July 4th weekend will
be pleasantly warm with comfortable humidity. Thunderstorms
return to the forecast Tuesday through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
135PM/1735Z: Strong heating is underway across most of CPA with
cumulus field gradually expanding per visible satellite loop.
One patch of mid level debris/cirrus should exit the northern
part of the LSV by 19Z. Continued destabilization through the
rest of the afternoon will support scattered Tstorm development
along/ahead of NW-SE oriented sfc cold front located just
northwest of KOYM to KN38 at 17Z.

SWOMCD #1323 issued at 1216 PM covers a portion of the LSV with
80% probability of a severe TSTM watch. This region is on the
southern fringe of stronger midlevel flow associated with the
deep mid/upper-level trough across eastern Canada. Effective
shear of 30-40 kt across southeast PA will support the
potential for a couple of organized clusters and/or marginal
supercells, capable of locally damaging wind gusts and hail.

Convection shifts to the southeast of the CWA tonight as the
frontal boundary pushes to the south of the MD line. This would
favor dry conditions for most fireworks displays across the
northwest 3/4 of CPA early tonight. Cooler/less humid air will
continue to filter into the area overnight via light NNW post
frontal flow with minTs trending ~10F lower across the board
(24hr deltas) bottoming in the low 50s NW to low 60s SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure and lower PWAT air should provide a really nice
stretch of 4th of July weather Sunday through Independence Day.
Pleasant and warm conditions expected on Sunday with lower
humidity will be followed by a relatively cool/refreshing night
Low temps Sunday night will be a few degs below climo with the
usual cold spots the northern tier possibly dipping into the
mid-upper 40s. We trended lower vs. NBM with dewpoints during
the day Sunday and trimmed a few degs from MinT Sunday night.
Stayed close to NBM on Monday with an eye to the northwest
Monday night-AM Tue with potential for convection to spill
southeast from the Great Lakes.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong ridging to the west through the extended, will generally
keep region in a northwest flow through much of the extended
period. This will keep temperatures on the warm, but not hot
side, with both high and low temperatures running a few degrees
above average. This pattern should keep the deep moisture out of
the area, making for more comfortable conditions. Will have to
watch for convective systems in the NW flow through the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The cold front has moved into northwest PA early this afternoon
and will slowly trudge to the southeast through the evening
hours. A worked over atmosphere from yesterday's storms has kept
SHRA development to a minimum.

The focus for showewrs and storms will be over southeast PA this
afternoon as the front approaches. Placed VCTS in KLNS with no
definite idea on actual location of development.

All sites will go VFR overnight and this will continue through
the end of the forecast period with light winds from the
northwest.

Outlook...

Sun aftn-Mon...Mainly dry with VFR conditions.

Tue-Wed...Chance of a shower or storm.

&&

.CLIMATE...
June 2022
MDT: The monthly average temperature at Harrisburg was 72.5F
which is equal to the 1991-2020 30yr mean. Total rainfall was
4.31" or +0.33" above normal.

IPT: The monthly average temperature at Williamsport was 69.8F
or -0.7F below the 1991-2020 30yr mean. Total rainfall was
2.69" or -1.16" below normal.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Tyburski
AVIATION...Tyburski
CLIMATE...Martin
Hazardous weather outlook, Jul 2, 2:03 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
303 PM EDT Sat Jul 2 2022

PAZ004>006-010>012-017>019-024-025-033-037-041-045-031915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Southern Clinton-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063-031915-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Locally heavy rain of 1 to 2 inches and minor
flooding of poor drainage areas is possible where a few storms
impact the same locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-034-035-042-046-049>053-031915-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms may produce isolated
damaging wind gusts and possibly some hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ064>066-031915-
Adams-York-Lancaster-
303 PM EDT Sat Jul 2 2022

...SEVERE THUNDERSTORM WATCH 420 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 2, 1:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
258 PM EDT Sat Jul 2 2022

PAZ065-066-021930-
Lancaster PA-York PA-
258 PM EDT Sat Jul 2 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Mountville,
Wrightsville, Windsor, Yorkana, Brogue, Smithville, Shenks Ferry,
Holtwood, Sunnyburn, Safe Harbor, Susquehanna Trails, Lampeter,
Conestoga, East Prospect, Washington Boro and Refton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 7662 4005 7657 4003 7618 3973 7631
TIME...MOT...LOC 1858Z 283DEG 17KT 3996 7652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Steinbugl

The radar

The Dover AFB radar (KDOX), 135 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 2, 2:40 PM EST
Where
Lancaster County, 1.24 mi SSE of Rawlinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.864, -76.259

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires west of Buck.

Hail, Lancaster

When
July 2, 2:43 PM EST
Where
Lancaster County, 0.69 mi N of Mechanics Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.860, -76.150

A severe thunderstorm produced quarter to ping-pong ball sized hail in East Drumore Township.

Hail, Adams

When
July 2, 3:35 PM EST
Where
Adams County, 2.31 mi SW of Fairplay
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.727, -77.312

A severe thunderstorm produced nickel to quarter sized hail on Boyle Road just north of the Mason-Dixon line.

Thunderstorm Wind, Adams

When
July 2, 3:36 PM EST
Where
Adams County, 2.28 mi SW of Fairplay
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.725, -77.308

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Boyle Road near Middle Creek Road.

Thunderstorm Wind, Adams

When
July 2, 3:50 PM EST
Where
Adams County, 1.74 mi SSW of Round Top
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.777, -77.243

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Knight Road south of Gettysburg.

Thunderstorm Wind, Adams

When
July 2, 3:50 PM EST
Where
Adams County, 1.8 mi WSW of Two Taverns
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
39.775, -77.203

A severe thunderstorm producing winds estimated near 70 mph removed the roofs of two barns and caused the collapse of an outbuilding on the 700 block of Solomon Road south of Gettysburg.

Thunderstorm Wind, Adams

When
July 2, 3:51 PM EST
Where
Adams County, 0.62 mi S of Round Top
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.791, -77.231

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Route 134 south of Gettysburg.

Hail, Adams

When
July 2, 4:05 PM EST
Where
Adams County, Mc Sherrystown
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -77.030

A severe thunderstorm produced quarter sized hail in McSherrytown.

Hail, York

When
July 2, 5:15 PM EST
Where
York County, Wrightsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -76.530

A severe thunderstorm produced quarter sized hail in Wrightsville.

Thunderstorm Wind, Lancaster

When
July 2, 5:15 PM EST
Where
Lancaster County, 1.7 mi ESE of Marietta Afs
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.058, -76.542

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along East Front Street in Marietta.

Thunderstorm Wind, York

When
July 2, 5:15 PM EST
Where
York County, 0.87 mi SW of Wrightsville
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.020, -76.540

A severe thunderstorm producing winds estimated near 70 mph knocked down trees onto seven houses near Wrightsville.

Hail, Lancaster

When
July 2, 5:18 PM EST
Where
Lancaster County, 1.73 mi WNW of Klinesville
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -76.530

A severe thunderstorm produced quarter sized hail near Marietta.

Thunderstorm Wind, Lancaster

When
July 2, 5:24 PM EST
Where
Lancaster County, 1.73 mi NNE of Klinesville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.074, -76.492

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto a church on Iron Bridge Road near Kinderhook Road. A tree also came down on a shed and a truck nearby.

Hail, Lancaster

When
July 2, 5:31 PM EST
Where
Lancaster County, 0.87 mi SE of Salunga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -76.420

A severe thunderstorm produced quarter sized hail in Salunga-Landisville.

Thunderstorm Wind, Lancaster

When
July 2, 5:31 PM EST
Where
Lancaster County, 0.55 mi SSE of Salunga
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.092, -76.427

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Northridge Road west of Landisville.

Thunderstorm Wind, Lancaster

When
July 2, 5:34 PM EST
Where
Lancaster County, 0.81 mi NW of Wilshire Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.079, -76.380

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto a house in East Hempfield Township, pulling down power lines and causing two propane tanks to leak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029267, 1027881, 1027882, 1029268, 1029269, 1029278, 1029270, 1027883, 1027884, 1029271, 1029273, 1027885, 1029276, 1027886, 1029272, 1029275.